Concerns over asthma drug


Pharmacists and doctors are coming under fire in mainstream media over adverse events allegedly linked to montelukast

Nine news reports that the mother of 18-year-old Sara Hozen says other parents must be “warned” about the asthma medication, after her daughter died from suicide last May.

Nine.com.au has also spoken to three adults, including Nicole Taylor from Cairns, who say montelukast (Singulair) has had “devastating” side effects, as well as “dozens of Australian families”.

“My GP didn’t warn me about any side effects, or anything, and because it was just an asthma medication I didn’t look it up like I usually would,” Ms Taylor told the channel.

“Very quickly, within two or three days, I was just getting more and more depressed and I couldn’t figure out why.

“I was staying in bed. I had no interest in doing anything. And I wasn’t showering or looking after myself at all.

“Then suddenly, I was like, I want to die.”

Nine says parents have told its reporters that pharmacists are not giving out product information sheets when dispensing montelukast, and doctors are not discussing potential side-effects with patients.

Health Minister Greg Hunt has reportedly asked the TGA to review warnings about the medication’s side-effects.

“The Minister has asked the Therapeutic Goods Administration to conduct an urgent review and provide advice to the Government on this matter,” a spokesperson for Mr Hunt told Nine.

“The Minister has also asked the TGA to work with the Royal Australian College of General Practitioners and the Australian Medical Association on any updated information that could be shared with GPs,” he said.

The Nine stories focus primarily on Singulair, though a Sandoz product is also depicted.

Singulair manufacturer MSD said in a statement to AJP today that Montelukast is manufactured by six companies in Australia.

“In the ongoing review of the safety profile of montelukast, MSD has not identified any additional safety information in relation to neuropsychiatric adverse events to communicate to prescribers or patients,” the company said.

“MSD is committed to working with government to provide relevant information about montelukast and its side effects.”

National Asthma Council Australia Director and pharmacist, Stephen Hughes told pharmacists that if they are approached by parents concerned about the media reports, “Don’t be afraid of entering into the conversation with patients and concerned parents”.

“Don’t dismiss it – listen, and get people to talk to their practitioners.”

Previous Can cannabis help reduce opioid deaths?
Next Glucojel turns red

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

1 Comment

  1. Vanessa
    26/02/2018

    Our goal has always been to work with the medical community to increase safeguards around the use of this medication. This includes increasing awareness and education of the potential neuropsychiatric side effects, for doctors, pharmacists, psychologists, psychiatrists, nurses etc.

    Our focus is on process improvement not placing medical professionals under fire. This issue requires us all to work together to ensure that children and adult patients are protected from a mental health injury.

    Warning labels will act as an additional layer of protection and will prompt regular reassessment for carers and patients. Sadly these side effects can present at anytime during use so constant monitoring is vital for safe use.

Leave a reply